Can Naltrexone Cause Hallucinations?

Hallucinations are a rare, but potentially serious side effect of naltrexone. While unlikely, this side effect may cause a person to see or hear things that aren’t there.

Does Naltrexone Cause Hallucinations?

Hallucinations are a rare but serious side effect of naltrexone, a medication that is also sold under the brand names Vivitrol, ReVia, and Depade.

Naltrexone is primarily prescribed as a medication-assisted treatment option for opioid use disorder and alcohol dependence.

It can block the euphoric effects of these substances and prevent drug or alcohol cravings.

Find out more about the side effects of Naltrexone

What Types Of Hallucinations Can Be Caused By Naltrexone?

The term ‘hallucination’ refers to a sensory experience that can alter someone’s perception of themselves or their surroundings.

Common types of hallucinations include:

  • visual hallucinations: seeing things that aren’t there (e.g. patterns, lights, objects)
  • auditory hallucinations: hearing things that aren’t there (e.g. voices, music, footsteps)
  • tactile hallucinations: feeling a sensation (e.g. bugs crawling on skin)

The primary types of hallucinations associated with naltrexone use are visual and auditory. However, this side effect is rare and does not occur in most people taking it.

What Can Cause Hallucinations While Taking Naltrexone?

Hallucinations can occur as a result of a variety of causes, including the use of certain drugs, severe malnutrition, drug or alcohol withdrawal, and some mental health disorders.

What causes hallucinations in some who take naltrexone is unclear, although it may be linked to its effects of naltrexone on certain neurotransmitters, or chemicals, in the brain.

Potential causes and risk factors for hallucinations include:

  • taking naltrexone with opioids still in your system
  • use of illicit drugs or alcohol while taking naltrexone
  • co-occurring mental illness (e.g. schizophrenia)
  • history of psychosis

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Are Hallucinations From Naltrexone Common?

Hallucinating while taking naltrexone as directed is not common. This is an adverse side effect that can occur, but is fairly rare.

Hallucinations and other serious side effects may occur if naltrexone treatment is initiated prematurely—that is, before a person is fully detoxed from substances of abuse.

Taking naltrexone with opioids still in your system—or taking opioids while on naltrexone—could result in severe opioid withdrawal symptoms, including agitation and hallucinations.

What To Do If You Hallucinate While Taking Naltrexone

Seeing or hearing things that aren’t there after taking naltrexone can be a sign of an adverse drug reaction.

If this does occur, contact your prescribing doctor right away for further guidance.

Call Today To Learn More About Naltrexone Treatment

Naltrexone is a safe and effective medication for opioid and alcohol addiction when taken by a doctor as part of a comprehensive treatment plan.

For more information about naltrexone, call our helpline today to learn more about naltrexone and how to find naltrexone treatment for addiction near you.

Published on

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400